Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Does Digoxin increase mortality rate?

DOCTOR OF THE MONTH - Dec 2016
Dec 2016
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2012
Answered : 691 Questions
Question
My mother is 74 y/o with afib., which she was diagnosed with about 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later had another afib episode and cardioverted again. Then, few months later decided to have cardiac ablation, but again, three months later, was cardioverted and flecanide dosage was increased. Everything was fine for nine months then afib again. They said she was going in and out of afib, so they did not cardiovert, put her on 100 mg. of metoprolol (from 25 mg) and placed her on a new drug called digoxin. She went back in normal rhythm, but my question is concerning digoxin. I read that it causes high mortality as opposed to other alternatives. So I wanted to get your thoughts on other safer alternative treatment plans? Thanks.
Ps my mother does have enlarged heart, heart failure (think it is diastolic heart failure but not sure), afib, hbp, and diabetes.
Fri, 11 May 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Rishu Saxena 4 hours later
Brief Answer:
Wattchman device insertion if money is not a issue.

Detailed Answer:
Hi,
You should go for The WATCHMAN Left Atrial Appendage Closure Device.It is a first-of-its-kind, proven alternative to commonly-used anti arrythmic like dogoxin(which by themself can cause all type of arrythmias secondly no need to use blood thinner warfarin to prevent stoke in patients with atrial fibrillation).
The WATCHMAN device is about the size of a quarter and shaped like a parachute. It is implanted into the heart to close off the left atrial appendage (LAA), a blind pouch of heart tissue.
The device is inserted into the heart through a catheter placed into a vein in the leg during a one-time, minimally invasive procedure in a cardiac catheterization lab. By closing off the LAA, patient’s risk of arrythmias abd stroke is reduced and it may probably over time allow them to stop taking medicines at all.

Regards!
Above answer was peer-reviewed by
 
Follow-up: Does Digoxin increase mortality rate? 5 hours later
What do u know about digoxin? Is this a dangerous drug, and should I insist she be taken off of it? As far as alternative meds, what do you suggest?
 
 
Answered by Dr. Rishu Saxena 1 hour later
Brief Answer:
follow up.

Detailed Answer:
Digoxin is not a good choice for a elderly women.
Almost all sorts of arrythmia can be precipitated by it also.
It requires strict monitoring even on low doses.
Alternative drug is Amiodarone much safer then digoxin.

Thanks
Above answer was peer-reviewed by
 
Follow-up: Does Digoxin increase mortality rate? 37 minutes later
Amiodarne has potential to cause cancer, so I didn't want her on that. What are her other options? Also, she's been on digoxin for about a week and they didn't say anything about blood testing? How often should her blood be checked while on digoxin? Thanks.
 
 
Answered by Dr. Rishu Saxena 16 minutes later
Brief Answer:
Follow up.

Detailed Answer:
Serum digoxin levels should be tested every fifteen day to one month.
Other two options left are Verapamil and Sotalol.
What dose of Dig she is on?
Above answer was peer-reviewed by
 
Follow-up: Does Digoxin increase mortality rate? 13 minutes later
125mcg

Can they increase flecanide dosage. She is taking 100 mg twice a day. What about rythmol? Heard calcium blockers may not be good for heart or heart failure?
 
 
Answered by Dr. Rishu Saxena 2 hours later
Brief Answer:
follow up.

Detailed Answer:
Dear mam,
Considering your worries about side effects i would like to share that
Based on the Cardiac Arrhythmia Suppression Trial study results, flecainide is not recommended in old patients with structural heart disease due to highesh proarrhythmic risk.
Arrythmogenic potential of flecainide is highest much more then any other drug.
Digoxin 125mcg is a low dose and can be given safely.
Monitoring to be done every 3 month.
Add verapamil don't worry its much better than increasing flecainide.
Above answer was peer-reviewed by
 
Follow-up: Does Digoxin increase mortality rate? 1 hour later
Do u think that she should be taken off of flecanide completely or should she take it with the verapamil and digoxin? Also is verapamil safe for people with heart disease?
 
 
Answered by Dr. Rishu Saxena 6 hours later
Brief Answer:
Answer to query.

Detailed Answer:
Hey there,
1)No but considering her age doses should not be increased.
2)Digoxin low dose and verapamil are both good choice.If she is doing good on dig then let it be otherwise remove dig and introduce verapamil.Safety index with verapamil is much higher as conpared to digitalis.
3)Absolutely.Please don’t go through un necessary rubbish on google.Very safe,highly effective unless patient has severely decompensated heart.
Safest among all three we discussed above.
Thank you!
Above answer was peer-reviewed by
 
Follow-up: Does Digoxin increase mortality rate? 11 minutes later
Thank you!
 
 
Answered by Dr. Rishu Saxena 3 minutes later
Brief Answer:
Welcome!

Detailed Answer:
Welcome mam!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor